coding medication induced renal failure

Messages
359
Location
Malone
Best answers
0
I have a patient with acute renal failure brought on by the use of ibuprofen. How would I code that? I know it involves 995.29 - Other and unspecified adverse effect of drug, medicinal and biological substance. Is that the only code I would use?
 

LTibbetts

Guest
Messages
717
Location
Bangor, Maine
Best answers
0
Was the ibuprofen taken correctly, took too much, ect.? You first need to determine why the pt was taking the ibuprofen and if it was taken accordingly to instruction. Then choose the appropirate Ecode. All 9 codes are injury/accident/poison codes, therefore, they need Ecodes assigned with them.

Maybe 965.61, 958.5, E9800 (use this e-code for unknown reason patient was taking ibuprofen)?
 
Last edited:

mitchellde

True Blue
Messages
13,420
Location
Columbia, MO
Best answers
1
If it was poisoning then you use the correct 9xx.xx code for poisoning followed by the renal failure, then the E-code. If however the medication was taken correctly and this is an adverse effect then you should code the renal failure first followed by the code for the adverse effect and then the E-code for adverse effect. There are a couple of coding clinics out there are similar scenarios and the coding guidelines have this.
 
Top